Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/health-conditions/f/ear-nose-throat/

    2.Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3.Start posting

    Have questions? Email us anytime at CommunityManagement@webmd.net

    Includes Expert Content
    Lymph Node Questions
    avatar
    TheImpatientPatient posted:
    I'm no doctor nor rocket surgeon (wink), but I'm just about positive I have a swollen tonsil or lymph node. I have a few questions that hopefully a professional could answer to give me some insight and ideas what to do.

    1. Although smoking is an irritant, does smoking directly impact the lymph nodes and/or tonsils & do they cause inflammation?
    2. Does caffeine also have a direct impact on the inflammation of said glands?
    3. I grind/lock my jaw hard when I sleep...would this in any way affect the glands below my jaw?
    4. Neither Acetaminophen nor Naproxin work, but Asprin takes the pain away for 10 minutes if I take 3 Bayer. Since you don't know my bodily function at all, is there a better home remedy than an NSAID?
     
    avatar
    TheImpatientPatient responded:
    To better understand how I work, I'm a hispanic male, weigh 500 lbs. (haven't been weighed lately), stand at 6 ft. 5in. and smoke menthol cigarettes regularly. If none of that speaks death sentence then I don't know what does lol.
     
    avatar
    Rod Moser, PA, PhD responded:
    Smoking is definitely an irritant. If you do have a reactive node in your neck or tonsillar area, then this could be your main culprit. Caffeine should not cause an issue.
    Bruxism (grinding your teeth) can result in inflammation, so this could be contributory.

    You are not going to cure a node with acetaminophen, aspirin, or an NSAID. If this node is hard, not movable, tender or not, and is persistent and/or growing, you need to have it examined by a medical provider - usually an ENT. Because you are a smoker, you need to know that this lump is not a sign of anything serious.

    Give some serious thought to smoking cessation.
     
    avatar
    TheImpatientPatient replied to Rod Moser, PA, PhD's response:
    Now I know that doctors do not recommend eCigarettes as an alternative, but would using an eCigarette (consisting of atomized vapor rather than smoke) be an alternative or would the nicotine still irritate the gland(s)? I intend to wean myself off of cigarettes, but I would need a nicotine replacement that gives me the oral fixation a patch, gum, nor pill provide.
     
    avatar
    Rod Moser, PA, PhD replied to TheImpatientPatient's response:
    Probably, but the irritant from vaporized nicotine would not likely be as problematic as a cigarette. As long as the eCigarettes help you stop, I am all for it.
     
    avatar
    TheImpatientPatient replied to Rod Moser, PA, PhD's response:
    I wish to thank you personally for all the help you've provided me. I appreciate it tremendously!
     
    avatar
    Rod Moser, PA, PhD replied to TheImpatientPatient's response:
    You are very welcome....and I hope you will be successful in your smoking cessation efforts.


    Helpful Tips

    Your Home Black BagExpert
    Doctors used to carry black bags containing all the medical tools they would need for a home visit. Of course, that rarely happens anymore. ... More
    Was this Helpful?
    32 of 54 found this helpful

    Expert Blog

    Focus on Flu

    Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.